Alert archive / Ohio / Flash Flood Warnings in 2011

Flash Flood Warning 18, NWS Northern Indiana

June 19, 2011Defiance County, Fulton County, Henry County, Ohio

NWS Northern Indiana issued this flash flood warning at Jun 19, 2011, 5:23 PM EDT for Defiance County, Fulton County, Henry County, Ohio. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2011, 5:23 PM EDT (21:23 UTC)
Expired
Jun 19, 2011, 10:35 PM EDT
In force
5 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

Counties Defiance County, OH, Fulton County, OH, Henry County, OH

The radar

The Northern Indiana radar (KIWX), 124 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 6:10 PM EDTFLASH FLOOD4 Wsw Gerald, OHHIGH WATER SIGNS AND BARRICADES POSTED NEAR CR T AND 18 A. GARRETT CREEK ROSE RAPIDLY NEAR THIS LOCATION AND IS OVER ITS BANK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

880 
WGUS53 KIWX 192123
FFWIWX
OHC039-051-069-200315-
/O.NEW.KIWX.FF.W.0018.110619T2123Z-110620T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
523 PM EDT SUN JUN 19 2011

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN DEFIANCE COUNTY IN NORTHWEST OHIO
  SOUTHERN FULTON COUNTY IN NORTHWEST OHIO
  NORTHERN HENRY COUNTY IN NORTHWEST OHIO

* UNTIL 1115 PM EDT

* AT 514 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN FROM THUNDERSTORM OVER THE WARNED AREA WITH 
  RAINFALL RATES OF 2 TO 3 INCHES PER HOUR. A TRAINED SPOTTER JUST 
  NORTH-NORTHWEST OF NAPOLEON REPORTED 2.53 INCHES OF RAIN IN ABOUT 
  90 MINUTES. MANY SMALL CREEKS WILL LIKELY OVERFLOW THEIR BANKS...
  INCLUDING OWL CREEK SOUTH OF ARCHBOLD...GARRETT CREEK RIDGEVILLE 
  CORNERS TO NAPOLEON...AND BIG CREEK NEAR MC CLURE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TEXAS...  
  TEDROW...PETTISVILLE...OTTOKEE...ELMIRA...MC CLURE...BRAILEY...  
  WAUSEON...SWANTON...DELTA...ARCHBOLD...RIDGEVILLE 
  CORNERS...COLTON AND LIBERTY CENTER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA WHICH WILL EXACERBATE THE FLOODING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... 
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING 
STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP 
TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NORTHERN INDIANA.

&&

LAT...LON 4133 8428 4146 8434 4151 8433 4152 8437
      4161 8438 4161 8387 4127 8387

$$
1 follow-up statement
746 
WGUS73 KIWX 200235
FFSIWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1035 PM EDT SUN JUN 19 2011

OHC039-051-069-200244-
/O.CAN.KIWX.FF.W.0018.000000T0000Z-110620T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HENRY OH-DEFIANCE OH-FULTON OH-
1035 PM EDT SUN JUN 19 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN FULTON...
NORTHEASTERN DEFIANCE AND NORTHERN HENRY COUNTIES IN NORTHWEST
OHIO...

EARLIER TONIGHT GARRETT CREEK OVERFLOWED ITS BANKS IN NORTHERN HENRY 
COUNTY...WITH FLOODING NEAR THE INTERSECTION OF TOWNSHIP ROADS T AND 
18A.  

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NORTHERN INDIANA.

IF YOU HAVE FLOODING TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4133 8428 4146 8434 4151 8433 4152 8437
      4161 8438 4161 8387 4127 8387

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 4:04 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 19, 4:04 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
404 PM EDT SUN JUN 19 2011

.SHORT TERM...

MID LEVEL LOW WILL LIFT OUT OF WESTERN CONUS INTO CENTRAL CONUS
DURING THE PERIOD WHILE SURFACE LOW MOVES INTO EASTERN NEBRASKA BY
12Z TUE. WARM FRONT EXTENDING EAST FROM THIS LOW WILL TRY TO MOVE
NORTH THROUGH OUR AREA MONDAY AFTERNOON AND NIGHT WITH YET ANOTHER
CONVECTIVE SYSTEM POSSIBLE NORTH OF THIS BOUNDARY.

NO CLEAR SOLUTIONS IN THE SHORT TERM PERIOD WITH RESPECT TO
CONVECTIVE TRENDS. CIRRUS AND SUBSIDENCE FROM SOUTHERN CONVECTIVE
SYSTEM TODAY HAS LIMITED DESTABILIZATION OVER OUR AREA AND ONLY A
FEW VERY ISOLATED AND SHORT LIVED SHRA HAVE DEVELOPED. STILL
POSSIBLE WITH THINNING CIRRUS SHIELD AND WEAK INSTABILITY COUPLED
WITH WEAK BOUNDARY AND SHORT WAVE LATE THIS AFTERNOON WE COULD SPARK
A FEW ADDITIONAL TSRA. WILL GO WITH VERY LOW CHANCE POPS FOR THIS
SCENARIO THROUGH EARLY EVENING.

FOCUS THEN SHIFTS TO ANY POSSIBLE CONVECTIVE SYSTEMS OVERNIGHT INTO
MONDAY. 12Z NAM INDICATING 40 TO 50 KT MID LEVEL SPEED MAX
ALONG WITH INCREASING LOW LEVEL JET IMPINGING ON WESTERN AREAS 12Z
TO 15Z MONDAY AS SURFACE WARM FRONT TRIES TO FINALLY LIFT NORTH. GFS
SIMILAR AS WELL. THIS WOULD LEAD TO SHRA/TSRA MOVING ACROSS THE
FORECAST AREA DURING THE DAY. HIGHER RESOLUTION 4KM SPC WRF DOES
NOT HAVE THIS AND DEVELOPS VERY LITTLE OVER THE AREA. CONVECTIVE
TRENDS HAVE BEEN DIFFICULT TO MODEL LAST SEVERAL DAYS AND LITTLE
CONFIDENCE IN ANY PARTICULAR SOLUTION AT THIS TIME. WILL THEREFORE
CONTINUE WITH LOW CHANCE POPS FROM LATE TONIGHT AND THROUGH THE DAY
ON MONDAY. IF MCS CAN DEVELOP OVERNIGHT AS INDICATED BY NAM12 AND
GFS...SEVERE WEATHER MONDAY WOULD BE POSSIBLE WITH 0-6KM SHEAR OF 30
TO 40 KNOTS. BUILDING HEIGHTS AND WARMING ALOFT MONDAY NIGHT SUGGEST
A BRIEF BREAK FROM ANY CONVECTION EXCEPT FAR NORTH AND EAST CLOSER
TO BOUNDARY.

&&

.LONG TERM...
TUESDAY THROUGH SUNDAY...A DEEP UPPER LOW WILL MOVE OUT OF THE
CENTRAL PLAINS TUESDAY AND THEN OCCLUDE IN THE UPPER MIDWEST. FOR
THIS PACKAGE...USED A BLEND OF THE GFS AND CANADIAN ENSEMBLES...
THOUGH CONFIDENCE IN ANY ONE SOLUTION AT THIS POINT IS LOW. THE
ECMWF OPERATIONAL RUN HAS HAD POOR RUN TO RUN CONSISTENCY RECENTLY
HANDLING THIS OCCLUDING SYSTEM. THE GFS 12Z OPERATION RUN APPEARS TO
HAVE TOO MUCH ENERGY IN THE BASE OF THE TROF IN THE FORM OF A CUT
OFF LOW THURSDAY. AS FOR COMPUTER GENERATED MODEL GUIDANCE...THE
OPERATIONAL MEX MOS RAIN CHANCES IN THE LIKELY CATEGORY 5 OF 6
PERIODS FROM TUESDAY NIGHT THROUGH FRIDAY LOOK TOO HIGH GIVEN THIS
PATTERN. ALSO...GFS ENSEMBLE FORECAST UNCERTAINTY ACCORDING TO
COMET/UCAR RESEARCH FOR THIS RUN WAS MUCH BELOW NORMAL...AND WAS
APPROACHING 8 STANDARD DEVIATIONS WHEN COMPARED TO THE 21 ENSEMBLE
MEMBERS. THE INITIAL ROUND OF CONVECTION SHOULD REACH THE AREA BY
LATE TUESDAY AND TUESDAY EVENING AHEAD OF THE FIRST FRONT. THE
ONGOING GRIDS/FORECAST APPEAR ON TRACK IN THIS REGARD...SO FEW
CHANGES MADE. GIVEN THE EXPECTED UPPER LOW TRACK...THE DRY SLOT
SHOULD TRANSLATE ACROSS THE AREA WEDNESDAY AHEAD OF A STRONGER
FRONT. STILL TOO MUCH UNCERTAINTY WITH THE TIMING OF THIS
SYSTEM...SO HAVE NOT MADE ANY CHANCES WEDNESDAY THROUGH THURSDAY TO
RAIN CHANCES. KEPT DRY CONDITIONS THURSDAY NIGHT THROUGH THE END OF
THE PERIOD AS THE MEAN LONG WAVE TROF SHIFTS A LITTLE MORE EAST BUT
REMAINS OVER THE REGION.

&&

.AVIATION...

COMPLICATED FORECAST THIS AFTERNOON WITH WEAK BOUNDARY AND
INSTABILITY ACROSS THE AREA. HOWEVER...CIRRUS AND SUBSIDENCE FROM
SOUTHERN CONVECTIVE COMPLEX HAS LIMITED FURTHER DESTABILIZATION
EARLY THIS AFTERNOON. SATELLITE SHOWS CLOUD COVER THINNING AND
EXPECT A LITTLE MORE INSTABILITY THIS AFTERNOON. WEAK SHORT WAVE
ACROSS IL EARLY THIS AFTERNOON WILL MOVE OVER OUR AREA LATER AND
THIS MAY BE ENOUGH TO SPARK A FEW TSRA. HOWEVER...COVERAGE APPEARS
LOW BASED ON LATEST 12Z CONVECTIVE MODELS SO HAVE REMOVED THE TEMPO
GROUP FROM TAFS AND REPLACED WITH CB MENTION. WILL MONITOR TRENDS
AND AMEND IF ANY DEVELOPMENT OCCURS NEAR TAF SITES. NAM12 INDICATING
POSSIBLE MCS OVERNIGHT NORTH OF WARM FRONTAL BOUNDARY AND POSSIBLY
IMPACTING TAF SITES AFTER DAYBREAK ON MONDAY. CONFIDENCE LOW AND
HIGHER RESOLUTION 4KM MODEL NOT INDICATING ANY DEVELOPMENT THIS FAR
NORTH. WITH RECENT POOR CONVECTIVE PERFORMANCE BY MODELS HAVE OPTED
FOR JUST A CB GROUP MONDAY MORNING. FOG ALSO A CONCERN LATE TONIGHT
IF SKIES CLEAR WITH LIGHT WINDS AND MOIST BOUNDARY LAYER. KEPT A
MVFR VIS IN OVERNIGHT BUT IFR POSSIBLE AGAIN TOWARD DAYBREAK.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...LASHLEY
LONG TERM...SKIPPER
AVIATION...LASHLEY
Hazardous weather outlook, Jun 19, 5:10 AM EDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
510 AM EDT SUN JUN 19 2011

INZ003>009-012>018-020-022>027-032>034-LMZ043-046-MIZ077>081-OHZ001-
002-004-005-015-016-024-025-201000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
510 AM EDT SUN JUN 19 2011 /410 AM CDT SUN JUN 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN...NORTHERN INDIANA AND THE NEARSHORE WATERS
OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...ESPECIALLY
NORTH AND EAST OF A SOUTH BEND TO FORT WAYNE LINE. LOCALIZED
HEAVY RAINFALL IS POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY AND AGAIN FROM TUESDAY
AFTERNOON THROUGH WEDNESDAY. SEVERE STORMS WITH DAMAGING WINDS MAY
DEVELOP ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Jun 19, 5:10 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
510 PM EDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HEAVY RAIN       NAPOLEON                41.39N  84.13W
06/19/2011  M2.53 INCH       HENRY              OH   COCORAHS

            2.53 INCHES OVER THE PAST 1.5 HOURS

&&

EVENT NUMBER IWX1101055

SC

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 4:04 PM EDTAreal Flood AdvisoryIWXDefiance, Fulton, Henry, Williams3 hr

Nearby

Flash Flood Warnings in Ohio, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.